Alert archive / Illinois / Wind Advisories in 2024

Wind Advisory 1, NWS Lincoln, IL

January 11, 202425 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Jan 11, 2024, 1:06 PM CST for 25 counties in Illinois. It took effect at Jan 12, 2024, 12:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 1:06 PM CST (19:06 UTC)
In effect from
Jan 12, 2024, 12:00 PM CST
Expired
Jan 13, 2024, 6:00 AM CST
In force
18 hr
Issued by
NWS Lincoln, IL
All 25 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Scott County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 84 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS73 KILX 111906
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
106 PM CST Thu Jan 11 2024

ILZ042>057-061>063-066>068-071>073-120315-
/O.NEW.KILX.WI.Y.0001.240112T1800Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Paris, Marshall, Danville,
Tuscola, Robinson, Beardstown, Springfield, Greenup, Effingham,
Jacksonville, Olney, Urbana, Lincoln, Charleston, Sullivan,
Decatur, Winchester, Lawrenceville, Clinton, Taylorville, Flora,
Mattoon, Shelbyville, Monticello, Newton, and Petersburg
106 PM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas with fresh snow or falling snow could have significantly 
  reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Deubelbeiss
5 follow-up statements
658 
WWUS73 KILX 120221
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
821 PM CST Thu Jan 11 2024

ILZ042>057-061>063-066>068-071>073-121030-
/O.CON.KILX.WI.Y.0001.240112T1800Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lincoln, Clinton, Monticello, Champaign, 
Urbana, Danville, Beardstown, Petersburg, Winchester, 
Jacksonville, Springfield, Taylorville, Decatur, Sullivan, 
Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, 
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
821 PM CST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...From noon Friday to 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas with fresh snow or falling snow could have significantly 
  reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
898 
WWUS73 KILX 120832
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
232 AM CST Fri Jan 12 2024

ILZ042>057-061>063-066>068-071>073-122215-
/O.CON.KILX.WI.Y.0001.240112T1800Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Robinson, Jacksonville, Olney, Effingham,
Mattoon, Paris, Tuscola, Springfield, Charleston, Sullivan,
Newton, Danville, Shelbyville, Flora, Greenup, Monticello,
Lincoln, Petersburg, Decatur, Urbana, Champaign, Clinton,
Beardstown, Marshall, Winchester, Taylorville, and Lawrenceville
232 AM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM CST 
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...From noon today to 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas with fresh snow or falling snow could have significantly 
  reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMA
504 
WWUS73 KILX 122031
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
231 PM CST Fri Jan 12 2024

ILZ042>057-061>063-066>068-071>073-131000-
/O.CON.KILX.WI.Y.0001.000000T0000Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Taylorville, Urbana, Winchester, Mattoon,
Flora, Sullivan, Decatur, Marshall, Beardstown, Paris, Olney,
Monticello, Jacksonville, Danville, Clinton, Tuscola, Effingham,
Petersburg, Springfield, Robinson, Greenup, Shelbyville,
Lawrenceville, Newton, Champaign, Charleston, and Lincoln
231 PM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas with fresh snow or falling snow could have significantly 
  reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Deubelbeiss
084 
WWUS73 KILX 130452
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
1052 PM CST Fri Jan 12 2024

ILZ042>057-061>063-066>068-071>073-131200-
/O.CON.KILX.WI.Y.0001.000000T0000Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Lincoln, Clinton, Monticello, Champaign, 
Urbana, Danville, Beardstown, Petersburg, Winchester, 
Jacksonville, Springfield, Taylorville, Decatur, Sullivan, 
Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, 
Marshall, Effingham, Newton, Robinson, Flora, Olney, 
and Lawrenceville
1052 PM CST Fri Jan 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, southeast, and west 
  central Illinois.

* WHEN...Until 6 AM CST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas with fresh snow or falling snow could have significantly 
  reduced visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
008 
WWUS73 KILX 131149
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
549 AM CST Sat Jan 13 2024

ILZ042>057-061>063-066>068-071>073-131300-
/O.EXP.KILX.WI.Y.0001.000000T0000Z-240113T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Winchester, Effingham, Shelbyville,
Newton, Lawrenceville, Danville, Beardstown, Monticello, Olney,
Urbana, Decatur, Paris, Mattoon, Lincoln, Springfield, Flora,
Charleston, Clinton, Greenup, Champaign, Marshall, Petersburg,
Robinson, Taylorville, Jacksonville, Sullivan, and Tuscola
549 AM CST Sat Jan 13 2024

...WIND ADVISORY WILL EXPIRE AT 6 AM CST...

Brisk west winds will continue through today, though gusts should 
largely remain below 45 mph. Because of this, the Wind Advisory will 
expire at 6 am.

$$

NMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Jan 11, 11:09 AM CST, 1 hour 57 minutes earlier. Its key messages:

  • * The track has remained more northwestern, indicating the heavier snowfall being mainly north of a Macomb to Bloomington line. There is a 20-40% chance of 6+ inches of snowfall in this area. A Winter Storm Warning and Advisory has been issued for parts of west-central and central Illinois. * Heavy rain and occasional rumble of thunder is possible for areas southeast of a Sangamon to Champaign county line. QPF for this area is 1.5-1.8 inches. * Strong winds gusting 35 to 45 mph are expected behind the departing system Friday evening and overnight. Areas that do see snow accumulations could experience blowing and drifting. * Below normal air temperatures and extremely cold wind chills still on track to push into central Illinois this weekend. Wind chills as low as -15F and -25F are forecast. Wind Chill warnings and advisories will likely be needed.
Area forecast discussion, Jan 11, 11:09 AM CST, 1 hour 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1109 AM CST Thu Jan 11 2024

.KEY MESSAGES...

* The track has remained more northwestern, indicating the heavier
  snowfall being mainly north of a Macomb to Bloomington line.
  There is a 20-40% chance of 6+ inches of snowfall in this area.
  A Winter Storm Warning and Advisory has been issued for parts of
  west-central and central Illinois.

* Heavy rain and occasional rumble of thunder is possible for
  areas southeast of a Sangamon to Champaign county line. QPF for
  this area is 1.5-1.8 inches.

* Strong winds gusting 35 to 45 mph are expected behind the
  departing system Friday evening and overnight. Areas that do see
  snow accumulations could experience blowing and drifting.

* Below normal air temperatures and extremely cold wind chills
  still on track to push into central Illinois this weekend. Wind
  chills as low as -15F and -25F are forecast. Wind Chill warnings
  and advisories will likely be needed.

&&

.DISCUSSION...
Issued at 320 AM CST Thu Jan 11 2024

Today will be nice through most of the day. The system we have been
watching will be moving into central Illinois this evening. The
hazards associated with this round of wintry and rainy weather are
broad: snow (heavy at times), heavy rain, potential for
thunderstorms, extreme cold, and strong winds. We will go one hazard
at a time.

First up is the snow potential, since it is the current headline.
There is a Winter Storm Warning for Knox, Stark, and Marshall
counties and a Winter Storm Advisory for counties along and
northwest of a Schuyler to McLean county line. The HREF
(probabilistic) shows a 20-40% chance of reaching warning criteria
in the warned counties. Whereas, the more deterministic models
(GFS/EURO) are still showing a decent swath of higher accumulations
in that area. Giving just enough confidence to go through with the
warning. The warned counties will start as snow late tonight
switching to rain or a rain/snow mix early Friday morning. Then
should switch back to snow by mid afternoon Friday as colder air and
strong winds move in. Near blizzard-like conditions are possible
Friday afternoon into Saturday morning. Areas in the advisory could
see 2-5 inches of total snowfall, starting as rain or a rain/snow
mix before switching to snow by mid afternoon Friday.

The heavy rain will be focused south of I-72, with the heaviest
being east of I-57. Rainfall amounts will range from 1.5-2 inches.
Some localized flooding could occur in areas that are already
saturated from the previous system. In this same region, there is a
possibility that a thunderstorm or two may rumble through. SPC
has general thunder over the CWA for today and Friday. No severe
is forecast.

There is confidence that strong winds will start to move into
central Illinois as the low system is departing. As they do, the
chances for near blizzard-like conditions go up in the areas of
falling snow. Westerly sustained winds of 30-35 mph with gusts
upwards of 40-45 mph (50-80% chance) are forecast. Impacts could
limit visibility while driving, tree branches may fall, and large
profile vehicles may have difficulty traveling. Wind headlines to
be decided later.

Finally, the extreme temperatures that are forecast to impact the
entire CWA closely follow the departing system. Air temperatures are
going to be well below normal starting Saturday night with lows in
the negatives to single digits. Highs Sunday through Tuesday range
from near zero to the mid teens, with the coldest being in Knox
county and warmest being Lawrence county. A wind chill advisory may
be needed starting Saturday night for much of the CWA and could
continue into midweek as apparent temperatures drop below -15F. If
the trend continues, we may need a wind chill warning for the
counties north of the Illinois River Valley, where apparent
temperatures get near or below -25F.

Delaney

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1108 AM CST Thu Jan 11 2024

The edge of an MVFR cloud deck continues to linger near several
terminals, but the expectation is that most sites will return to
VFR skies for a few hours this afternoon/evening. A strong system
will impact the region tonight into Fri. Sfc winds will shift from
westerly this afternoon to southeasterly tonight, with 20-30 knot
gusts developing (and persisting) after 06z. Precip will move in
from south to north between 06-08z. Precip may initially be RASN
but should quickly transition to all rain. There could be some
breaks in the rain Fri between 12-18z, however confidence was too
low in specific timing/placement of any breaks, so held onto RA at
all terminals. Ceilings will lower between 06-12z, with LIFR
ceilings possible between 12-18z. LLWS is also a concern during
the overnight and early Fri morning hours, when 2kft winds
increase to around 50 kts.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to 6 AM CST Saturday
for ILZ027-028-030.

Winter Weather Advisory from midnight tonight to 6 AM CST
Saturday for ILZ029-031-036>038-040-041.

&&
Hazardous weather outlook, Jan 11, 12:21 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1221 PM CST Thu Jan 11 2024

ILZ027-028-030-121200-
Knox-Stark-Marshall-
1221 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Approaching low pressure from the Oklahoma panhandle will bring a
myriad of weather conditions to central IL by late evening and
overnight. These conditions will begin with mixed precipitation
including snow after 9 pm tonight. Between 1 and 2 inches of wet
snow is possible by dawn Friday. A Winter Storm Warning is in effect
overnight through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very strong low pressure will lift northeast across central and
southeast Illinois Friday afternoon. Expect a mixture of rain and
snow tonight, changing to a period of rain Friday morning, before
changing back to snow during mid to late Friday afternoon, with snow
tapering to isolated light snow showers overnight Friday night.
Winds will increase and turn westerly late Friday afternoon and
Friday night. There is over an 80 percent chance these winds gust
over 45 mph late Friday afternoon and Friday night. This will likely
cause some blowing and drifting snow Friday night into Saturday
morning especially in open rural areas.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall to
20 to 25 below zero overnight Saturday night into Sunday, with
Monday and Tuesday morning wind chills approaching 25 to 30 below
zero. Wind chills will still be 15 to 20 below zero Tuesday night
into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ029-031-036>038-040-041-121200-
Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-
1221 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Approaching low pressure will bring a myriad of weather conditions
to central Illinois tonight. A mix of rain and snow will spread
across the region after 9 pm tonight, with less than 1 inch of slushy
snow accumulations expected from Peoria south. Isolated thunderstorms
are possible overnight into Friday morning, but are not expected to
be severe. Winter Weather Advisory is in effect from overnight
through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low pressure will lift northeast across central and southeast
Illinois Friday afternoon, bringing a myriad of weather conditions.
Mostly rain will fall Friday morning and early Friday afternoon
before 3 pm, with rain changing to snow from southwest to northeast
between 3 and 6 pm Friday afternoon. Snow will taper off to isolated
light snow showers overnight Friday night. Winds will increase from
the west late Friday afternoon and Friday night, when winds have
over an 80 percent chance of gusting over 45 mph. This could cause
some blowing and drifting snow Friday night into Saturday morning
especially in open rural areas.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall
to 15 to 20 below zero overnight Saturday night into Sunday, with
Monday and Tuesday morning wind chills approaching 25 below zero.
Wind chills will still be 10 to 20 below zero Tuesday night into
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>057-061>063-066>068-071>073-121200-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1221 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible overnight into Friday morning but
are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mainly rain will fall along and south of I-72 overnight through
mid Friday afternoon, with rain changing to snow during late Friday
afternoon. Rainfall amounts of 1.5 to 2 inches are likely. Snowfall
amounts should be less than 1 inch late Friday afternoon and Friday
evening. Winds have a over an 80 percent chance of gusting over 45
mph late Friday afternoon and Friday night as they turn westerly.

Confidence is high in bitter cold arriving Saturday and continuing
through much of next work week. Wind chills are forecast to fall
to 10 to 15 below zero overnight Saturday night into Sunday morning
and even colder by Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:52 AM CSTWinter Storm WarningILXKnox, Marshall, Stark48 hr
Jan 11, 2:52 AM CSTWinter Weather AdvisoryILXChampaign, DeWitt, Fulton, Logan, McLean, Macon and 7 more48 hr

Nearby

Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.